Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

April 23, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2014, 5:55 PM CDT for Val Verde County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2014, 5:55 PM CDT (22:55 UTC)
Expired
Apr 23, 2014, 6:45 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS54 KEWX 232255
SVREWX
TXC465-232345-
/O.NEW.KEWX.SV.W.0052.140423T2255Z-140423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 645 PM CDT.

* AT 550 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES SOUTHWEST OF COMSTOCK...AND MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE ROUGH CANYON RECREATION      
  AREA...PAFFORD CROSSING AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2980 10105 2956 10085 2946 10109 2946 10115
      2951 10120 2951 10126 2955 10127 2959 10126
      2957 10130 2959 10133
TIME...MOT...LOC 2253Z 234DEG 29KT 2950 10127

$$
2 follow-up statements
115 
WWUS54 KEWX 232311
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
611 PM CDT WED APR 23 2014

TXC465-232345-
/O.CON.KEWX.SV.W.0052.000000T0000Z-140423T2345Z/
VAL VERDE TX-
611 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR VAL VERDE COUNTY...

AT 604 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM HAS NOW CROSSED INTO TEXAS 
AND WAS LOCATED 9 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST AT 35 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROUGH
CANYON RECREATION AREA...PAFFORD CROSSING AND DEVILS SHORES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE AMISTAD...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2980 10105 2956 10085 2946 10109 2946 10115
      2951 10120 2951 10126 2955 10127 2959 10126
      2957 10130 2959 10133
TIME...MOT...LOC 2310Z 234DEG 29KT 2958 10114

$$
609 
WWUS54 KEWX 232328
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT WED APR 23 2014

TXC465-232337-
/O.CAN.KEWX.SV.W.0052.000000T0000Z-140423T2345Z/
VAL VERDE TX-
628 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

THE STORM HAS DISSIPATED AND IS NO LONGER SEVERE.

LAT...LON 2980 10105 2956 10085 2946 10109 2946 10115
      2951 10120 2951 10126 2955 10127 2959 10126
      2957 10130 2959 10133
TIME...MOT...LOC 2327Z 234DEG 29KT 2966 10101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:01 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 23, 3:01 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT WED APR 23 2014

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST
ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS
OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME
OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE
HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE
RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED
SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER
LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A
PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF
UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID
LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT.
HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE
SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE
RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE.
SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER
AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL
TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL
GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND
DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST
ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO
THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE
PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO
WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL
TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE
CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS
MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING
TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO
MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE
MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL
SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND
BELOW AVERAGE TEMPERATURES BY WEDNESDAY.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES
AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE
EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER
CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH
WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY
AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING
RAINS WILL BE SPARSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  88  64  87  68 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  65  88  63  87  67 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     65  89  65  88  67 /  10  10  -   -   -
BURNET MUNI AIRPORT            65  88  62  87  68 /  10  10  -   -   -
DEL RIO INTL AIRPORT           69  96  68  94  72 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        66  87  63  86  69 /  10  10  -   -   -
HONDO MUNI AIRPORT             67  94  65  94  70 /  20  10  -   -   -
SAN MARCOS MUNI AIRPORT        65  88  64  87  67 /  10  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   66  86  65  85  67 /  10  10  -   -   -
SAN ANTONIO INTL AIRPORT       66  90  66  90  69 /  10  10  -   -   -
STINSON MUNI AIRPORT           66  92  66  91  69 /  10  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Apr 23, 10:09 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 AM CDT WED APR 23 2014

TXZ171>173-183>194-202>209-217>225-228-241515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1009 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL
RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL
AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS
AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE
AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG
SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY.

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH
WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW
HUMIDITY AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:32 AM CDTDense Fog AdvisoryEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Karnes and 3 more88 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.